Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

July 25, 20176 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2017, 4:34 PM CDT for 6 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 4:34 PM CDT (21:34 UTC)
Expired
Jul 25, 2017, 5:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:45 PM CDTHAIL 15 W Letcher, SDHEAVY RAIN AND LOTS OF LIGHTNING TOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KFSD 252134
SVRFSD
SDC003-035-061-073-097-111-252215-
/O.NEW.KFSD.SV.W.0183.170725T2134Z-170725T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
434 PM CDT TUE JUL 25 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Davison County in southeastern South Dakota...
  Sanborn County in east central South Dakota...
  Central Aurora County in south central South Dakota...
  Southeastern Jerauld County in central South Dakota...
  Southwestern Miner County in east central South Dakota...
  Northwestern Hanson County in southeastern South Dakota...

* Until 515 PM CDT

* At 433 PM CDT, a severe thunderstorm was located near Plankinton,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Mount Vernon and Storla around 445 PM CDT. 
  Letcher and Loomis around 500 PM CDT. 
  Artesian around 515 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9773 4355 9864 4375 9877 4420 9811
      4420 9808
TIME...MOT...LOC 2133Z 245DEG 32KT 4378 9842 

HAIL...1.50IN
WIND...60MPH
 
$$

Hanko
1 follow-up statement
935 
WWUS53 KFSD 252148
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
448 PM CDT TUE JUL 25 2017

SDC003-035-061-073-097-111-252215-
/O.CON.KFSD.SV.W.0183.000000T0000Z-170725T2215Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-Miner SD-Hanson SD-
448 PM CDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN DAVISON...SANBORN...EASTERN AURORA...SOUTHEASTERN
JERAULD...SOUTHWESTERN MINER AND NORTHWESTERN HANSON COUNTIES...

At 447 PM CDT, a severe thunderstorm was located near Storla, or 13
miles northwest of Mitchell, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 445 pm CDT quarter size hail 
         was reported 4 miles west of Letcher. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Loomis around 455 PM CDT. 
  Letcher around 500 PM CDT. 
  Artesian around 515 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9773 4359 9856 4379 9869 4420 9811
      4420 9808
TIME...MOT...LOC 2147Z 245DEG 32KT 4383 9826 

HAIL...1.50IN
WIND...60MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:23 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 25, 3:23 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
323 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM CDT Tue Jul 25 2017

Convection remains the primary focus in the short term portions of
the forecast. Warm and very humid air has lifted northward into the
CWA south of a frontal boundary situated west of Chamberlain through
Huron and north of Marshall.   This boundary will be the focal point
for convection later this afternoon and into the evening hours.

MLCAPE values continue to surge along and south of the
aforementioned boundary, approaching 3000+ J/KG at mid-afternoon,
however 700 mb temperatures this afternoon continue to show issues
with temperatures aloft. Fairly intense convergence along portions
of the boundary, combined with the likelihood of attaining convective
temperatures, should promote scattered storm growth in south central
SD and adjacent areas of NE between 3 and 5pm.   Scattered
convection will then quickly build northeast along the boundary
through 00z.

Storm organization this afternoon will be limited, with an increased
trend towards multi-cellular clusters given low effective shear
values. Prevailing flow will likely push storms slightly to the east
and north with time, but most of the activity may be cold pool
driven this evening. Anticipating several clusters of storms, with
the greatest severe weather threat in an area from Gregory north and
northeast through Huron, Mitchell, Brookings and Marshall. Storms
will likely find it difficult to turn southeast into a narrow +14C 700
mb thermal axis that will be situated across the eastern 2/3rds of
the CWA. It's possible that storms that form in the northern
portions of the CWA could cross out of the CWA quickly this evening.

Hazards:  Large CAPE with most of the shear in the favorable hail
growth region could support golf ball or larger hail in the initial
storm development.  However, steep 0-3km lapse rates, DCAPE pushing
1800 J/KG, and generally weak low level flow should promote
downburst winds with localized 70 mph wind gusts.   There is a very
brief and limited risk for tornadoes along the Hwy 14 corridor,
mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much
lower and 0-1 km shear does increase upwards of 15 knots along the
surface boundary.

The slow cell trajectory and pooling moisture will lead to a
localized heavy rainfall potential.  Feel that WPC has outlined the
area well, with a slight risk for excessive rainfall into the
overnight hours.

Overnight and into Wednesday:  WV imagery this afternoon showing
stronger shortwave beginning to pivot northeast out of the Central
Rockies. This wave will begin to move into the Plains later tonight,
and will begin to drive or enhance an area of precipitation across
Nebraska as it moves eastward.   Likely reaching the CWA by 09Z-12Z,
we should start to see an uptick in new convection moving across the
area mid-morning, rooted in or around the 700 mb layer, forced . by
increasing LLJ ahead of the aforementioned wave.  Not anticipating
widespread severe storms with this activity given very poor shear,
but initial development could lean on the strong side.

Leaning towards cooler temperatures and rain chances shifting
southeast through the day on Wednesday. 850MB isentropic downglide
commences quickly by mid-morning, and should shift rain chances away
as it does so.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jul 25 2017

Precipitation should shut down fairly quickly Thursday evening as
shortwave energy migrates to the south and east and surface high
pressure noses into the region. This should keep conditions cool and
mainly dry into the weekend.  Could be some isolated
shower/thunderstorms activity that migrates in from the west Friday
night but expect activity to remain isolated concentrated fairly
close to the mid-level shortwave energy. Similarly, on Saturday
night into Sunday morning, may have a few storms form on the nose of
weak low level jet across eastern South Dakota into southwest
Minnesota. Again, expect this activity to remain fairly isolated.

Monday appears to be fairly dry and seasonal as upper level ridge
builds across the western half of the US; however, Tuesday into
Wednesday appears to be more unsettled as low pressure system moves
from the inter-mountain west into the Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue Jul 25 2017

The risk for convection this evening is the primary aviation
concern, but still remains focused near KHON for much of the
upcoming 12 hours. With this activity, brief reductions in
visibility as well as strong wind gusts may be possible.

Storms may begin to form or move into areas from FSD to SUX after
midnight and into day break Wednesday as an upper wave moves
through. Additionally, models continue to hint at increasing
stratus pouring in from the north after midnight with MVFR
ceilings possible through Wednesday morning. Feel that any
activity in the morning should be scattered in nature.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Jul 25, 5:27 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Tue Jul 25 2017

MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Warm and humid conditions will set the stage for thunderstorms
to erupt late this afternoon into early evening along a line from
Chamberlain to Huron to Marshall. Initial more isolated storms
will be capable of hail up to 2 inches in diameter and wind gusts
to 75 mph. An isolated tornado will be possible, mainly along the
highway 14 corridor from Huron to Marshall between 6 pm and 10 pm.
Storms will become more widespread through the evening, with the
threat evolving toward damaging wind gusts, with the storm threat
area gradually shifting southeast toward Interstate 90 toward and
after midnight. Storms will also bring a threat of locally heavy
rainfall, with potential for up to 2 to 4 inches of rain and flash
flooding in some locations.

Heat index values from the James River valley westward will reach
a very uncomfortable and dangerous 100 to 105 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 5 pm, but closer to 10 pm in
the tri-state area.

IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071-
261030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles-
Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

While there is a small chance of thunderstorms by late evening,
the better chance for thunderstorms is expected after midnight.
The main threat with storms will be damaging wind gusts to 70 mph,
but a few storms will be capable of producing quarter size hail
and periods of heavy rainfall.

Heat index values through the Missouri River valley will reach
a very uncomfortable and dangerous near 100 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 10 pm.

IAZ014-021-022-032-261030-
Clay IA-Cherokee-Buena Vista-Ida-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms will be possible by late night. While severe weather
is unlikely, a few storms could produce hail up to quarter size
and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be likely on Wednesday. An isolated severe
storm is possible, with the main threats quarter sized hail and
60 mph wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Jul 25, 4:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 NNW WHITE             44.51N 96.69W
07/25/2017  E1.50 INCH       BROOKINGS          SD   TRAINED SPOTTER

            WELCOMED HEAVY RAIN, BUT NOT LIKING THE
            HAIL. WINDS FAIRLY CALM.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:09 PM CDTSevere Thunderstorm WarningFSDBrookings51 min
Jul 25, 4:12 PM CDTTornado WarningFSDBrookings33 min
Jul 25, 4:39 PM CDTTornado WarningFSDBrookings, Moody36 min
Jul 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody38 min
Jul 25, 4:58 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, Miner, Sanborn47 min
Jul 25, 5:21 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Jerauld, Sanborn39 min
Jul 25, 5:31 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner, Sanborn44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.